Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Blood test showed positive for phenobarbital. Worrisome

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I am an md straight as an arrow does not drink or take drugs. I was randomly checked for a drug screen and was positive for phenobarbital. I did not take any phenobarbital as Donnatal or the like. I did have an herbal tea during that week for sleep call nighty night from Stop and Shop. Now I may be in trouble. Any help?
This is incredible that I have to succumb to this. Any help? Had Zofran in the Er for Noro virus gastroenteritis. O/w neg for drugs.
Posted Sun, 17 Mar 2013 in Drug Abuse
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I'm sorry to hear about your situation. If you are certain that you have not taken phenobarbital, then the result is probably a false positive.

Now, a false positive can occur with any test and among the various drug screens, barbiturates and benzodiazepines have relatively higher rates of false positivity. You should also remember that a drug screen detects a specific drug by actually identifying a particular chemical structure, supposedly unique to that drug. So, it is possible that certain other substances / medication or their metabolites may coincidentally have a similar chemical structure, which in turn may lead to a false positive for the drug. So, it could be possible that the herbal tea / sleeping aid which you took could have contained such a chemical moiety. False positives can also occur due to contamination of the sample.

So, in your current situation, you can ask for a repeat drug test. You can also report all your prescription and OTC medication to the authorities and maybe, ask the lab to test the OTC sleeping aid to check for the possibility of a false positive result due to it.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor